Together for Short Lives
Call the Helpline 0808 8088 100

Aprepitant use in children, adolescents, and young adults for the control of chemotherapy-induced nausea and vomiting (CINV)

Journal title
Journal of pediatric hematology/oncology
Publication year
2010
Author(s)
Choi, M. R.; Jiles, C.; Seibel, N. L.
Pages
e268-71
Volume
32
Number
7

BACKGROUND: One of the most common and distressing side effects for cancer patients is chemotherapy-induced nausea and vomiting (CINV). New antiemetics, such as the NK-1 receptor inhibitor aprepitant, have been reported to improve control of this side effect in adults. However, little is known about its effect in the pediatric oncology population, with only a few reported cases in the literature. METHODS: This was a retrospective chart review on the use of aprepitant in the pediatric oncology population in our institution. RESULTS: Thirty-two charts and a total of 146 cycles of chemotherapy were reviewed. Mean age was 10 years. Highly emetogenic chemotherapy was used in 23/32 patients and moderately emetogenic chemotherapy in 9/32. Antiemetic regimens consisted of aprepitant+5-HT3 RA+dexamethasone (Regimen 1, 20/32 patients) or aprepitant +5-HT3 RA (Regimen 2, in 12/32). Eight out of thirty-two patients were chemotherapy-naive and received aprepitant on their first cycle. In 24/32 patients, aprepitant was added later in their treatment, with 12/24 reporting resolution of CINV after its addition. CONCLUSIONS: Aprepitant when combined with standard antiemetics, was well tolerated in the pediatric oncology population studied. However, there is still a need to conduct prospective studies to determine the optimal efficacy of aprepitant in the pediatric oncology population.

Research abstracts